top of page

I Got 99 Side Effects but Injection Site Pain Ain’t One


Let’s talk adverse drug reactions. As you probably know by this point, I had a severe reaction to Humira that caused drug induced lupus, neuromuscular disorder, and severe mental health effects. My experience was unique because it took 19 months before a doctor finally diagnosed my symptoms as a reaction to Humira. Was my reaction very rare? I don’t know but I’m ready to dive deeper into this to find out. When I was first prescribed Humira, very little was explained to me regarding side effects. I was told I may get redness and pain at the injection site, increased upper respiratory infections, and rarely, patients may develop lymphoma. I already deal with chronic upper respiratory infections from my exposure to burn pits in the military and assumed it couldn’t get any worse. My doctor was also quite certain the Humira would do more good than harm. I never had a good experience with Humira. If someone had a cold or flu and came within a mile of me, I always seemed to catch it. To make matters worse, colds and flus went from zero to hospital time very quickly for me. Since Humira never put me in full remission from Crohn’s disease, I was not a fan. I was flat out told by my doctor, with a straight face, that my severe sickness wasn’t as bad as I thought it was because the effect that Humira has on infections and illness is “over-exaggerated”. Right, tell that to my lingering pneumonia. In hindsight, I should have known that I would be dismissed over my complaints. In hindsight, I wish I had read the list of side effects of Humira a bit closer. I don’t know why my prescribing doctor, a medical professional who prescribes Humira on a daily basis, did not identify the reaction. When a neurologist pointed out to me that I needed to stop using Humira to eliminate it as a possible cause of my symptoms, I immediately went to the Humira website and it clearly laid out at least some of my symptoms. Why would a prescribing doctor not see this?


First, my complaints largely centered around exercise. I was training for Ironman 70.3 Chattanooga when this started and suddenly, I couldn’t run or cycle. My legs were weak, and I was experiencing shortness of breath. Things quickly escalated to those symptoms plus pain in my chest and numbness in my arms and legs. When I go to humira.com it clearly states that possible reactions are “nervous symptom problems, shortness of breath, chest pain, joint pain, and weakness in your arms or legs”. If this reaction is so rare, why is it listed on the website clear as day? Is this really the excuse that a medical professional is using? As time went on and my symptoms became more severe, I had to go elsewhere to find similar reactions. In the Spring and Summer of 2021, I started experiencing heat intolerance and getting sun rash. This is clearly listed on the website (again, how did I go so long without being diagnosed?) but my other symptoms were not. I had progressed to the point of not being able to walk and was having severe mental health effects. I had mood swings, severe depression, and suicidal thoughts. As a matter of fact, I spent many days sitting in my bedroom holding a pistol and wondering if that moment was the right one to end my life. The only thing that stopped me was thinking about my husband having to live the rest of his life with the trauma of finding my lifeless body with a bullet in my brain. These symptoms all stopped when I came off the Humira. I set out to do more research and found many medical journal articles that outlined muscle weakness, myalgia, and swollen joints exactly as I experienced it. I found fewer instances of the mental health effects I experienced so I took my case to twitter and reddit. I found that it’s more common that I thought, or at least it’s likely those of us experiencing these effects like to find others on social media.


I decided to report my reaction to the FDA and that’s where I found ALL OF the reactions. As a matter of fact, I stopped counting after 250 reported reactions. These reactions included every symptom that I experienced and many more, including death. As a matter of fact, the more research I did, the more I learned about just how dangerous biologics can be for patients. Sepsis, fungal infections, suicide, multiple sclerosis, lupus…the list goes on for adverse reactions to biologics. Why are these not more widely reported? It would appear as if FDA adverse reactions database captures more than what the drug companies report but, in reality, reactions are severely under reported. Drug companies are required to report reactions to the FDA but doctors and patients are not. According to a 2005 Government Accountability Office report, this system captures less than 10% of all adverse effects. It only gets worse from there. A report on Siliq, a biologic prescribed for psoriasis, found that suicide rates were three to four times higher for Siliq than other biologics used to treat psoriasis. The FDA approved the drug despite there being 10 other drugs approved to treat psoriasis. Why are drugs this dangerous being prescribed so frequently, and why does the FDA not mandate better communication of these effects? I, like many other people, lost a lot of faith in the FDA after watching the tv series Dopesick but I didn’t know just how much is not reported to the public by the FDA until I experienced my own reaction. I no longer take a biologic that is a TNF inhibitor to control my Crohn’s disease. I now take Stelara which is a monoclonal antibody medication. I will never take a TNF inhibitor again. My research has shown just how dangerous they can be and how undercounted the adverse effects to the drugs are. Biologics are used by less than 2% of Americans but the prescriptions are rising. The market for biologic drugs in the U.S. grew by 50% just between 2014 and 2018. It is estimated the global biologics market is currently valued at $366 billion and is projected to be $720 billion by 2030. It’s long overdue for the FDA to mandate better warnings, even black box warnings in certain cases. In the meantime, if you’re a medical professional, please check the side effects of these drugs. I don’t know how much money Humana Military spent on various tests that could have been avoided if doctors had just read the adverse effects of my medication but I’m sure they would like to figure out that cost saving measure sooner rather than later. Fellow patients, check the warning labels and FDA adverse reaction site for possible reactions. It may save you 19 months of your life and years of rehab for something that was completely preventable.









8 views0 comments

Recent Posts

See All
bottom of page